Risk of Overdose from Loperamide

What is Loperamide?

Loperamide hydrochloride, otherwise known and sold under the brand name Imodium, is an opioid medication used to treat diarrhea. Unlike other opioids that are designed to treat pain, loperamide is not designed to pass the blood-brain barrier and has no effect on opioid receptors in the brain. Instead, it acts on the various opioid receptors in the digestive system, causing the intestines to have slower contractions and eases different types of diarrhea. With the ever-worsening opioid crisis that is happening in the United States, people who are struggling with opioid addiction have discovered that, when taken in massive doses, loperamide can provide similar effects to the opioids that they have become addicted to.

Risk of Overdose from Loperamide
When it is taken at a standard, recommended dose, loperamide does not provide any psychoactive effects. That’s because the drug, in this case, does not reach the brain via the blood-brain barrier and, hence, does not interact with the brain’s opioid receptors. However, when people abuse loperamide, they take massive doses that far exceed any recommended dosage. Sometimes people take hundreds of pills at one time. When loperamide is taken at such staggering levels, the drug can actually overwhelm the body and pass the blood-brain barrier, causing the euphoric and sedative effects associated with other opioid drugs.
Not all people who abuse loperamide are taking massive amounts of the medication just to get high. Instead, many are taking them to help manage their withdrawal symptoms from other opioid drugs. Still, in these cases, they are taking tremendous doses that are dangerous, causing various bodily functions to slow down and carrying the risk of a fatal overdose.
Opioid withdrawal symptoms are very uncomfortable and painful. There are many clinically-approved treatment methods for managing opioid withdrawal symptoms but, for a variety of reasons, some people who struggle with opioid addiction attempt to find alternative remedies. Loperamide is one of those alternatives, but its effectiveness as a safe, effective treatment is not endorsed by the medical community. However, given the severity of withdrawal symptoms that people addicted to opioids face, people can become desperate to treat their pain.

Loperamide can lead to overdoses when taken in extremely high doses. When enough of the drug is ingested, the heart starts to experience certain side effects. It starts to beat faster. Eventually, it can become irregular, a dangerous condition that can lead to sudden gasps for air, collapsing and unconsciousness. An overdose from loperamide can be fatal.
People who struggle with opioid addiction and are seeking relief from their withdrawal symptoms should be advised that loperamide and other non-approved drugs are not legitimate or safe options for treating symptoms. Getting into a treatment center and starting a medically guided treatment plan is the best option for managing withdrawal symptoms and working to overcome opioid addiction and dependence. Opioid replacement therapy using approved drugs offers a much better chance of treating symptoms and starting the path to recovery. Replacement therapy combined with cognitive behavioral therapy and other treatment options has been effective in helping people with opioid addiction and dependence achieve a full recovery.
Risk of Overdose from Loperamide
How Would You Rate This Page?